Alert archive / Florida / Tornado Warnings in 2023

Tornado Warning 106, NWS Tallahassee, FL

September 26, 2023Franklin County, Gulf County, Liberty County, Florida

NWS Tallahassee, FL issued this tornado warning at Sep 26, 2023, 8:32 AM EDT for Franklin County, Gulf County, Liberty County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2023, 8:32 AM EDT (12:32 UTC)
Expired
Sep 26, 2023, 9:00 AM EDT
In force
28 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Franklin County, FL, Gulf County, FL, Liberty County, FL

The radar

The Tallahassee radar (KTLH), 77 km from the middle of the area, began a volume at 12:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 0.5 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2023-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2023-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1016 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

602 
WFUS52 KTAE 261232
TORTAE
FLC037-045-077-261300-
/O.NEW.KTAE.TO.W.0106.230926T1232Z-230926T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
832 AM EDT Tue Sep 26 2023

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Eastern Gulf County in the Panhandle of Florida...
  South central Liberty County in Big Bend Florida...
  North central Franklin County in Big Bend Florida...

* Until 900 AM EDT.
    
* At 831 AM EDT, a severe thunderstorm capable of producing a tornado
  was located 15 miles southeast of Wewahitchka, or 18 miles north of
  Eastpoint, moving northeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  eastern Gulf, south central Liberty and north central Franklin
  Counties, including the following locations... Twin Pole, Sumatra,
  and Owens Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2997 8503 2999 8503 2999 8505 3001 8507
      3001 8508 3002 8508 3020 8490 3008 8473
      2991 8494
TIME...MOT...LOC 1231Z 226DEG 21KT 2999 8497 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

55-SCHOLL
2 follow-up statements
168 
WWUS52 KTAE 261249
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
849 AM EDT Tue Sep 26 2023

FLC037-261259-
/O.CAN.KTAE.TO.W.0106.000000T0000Z-230926T1300Z/
Franklin FL-
849 AM EDT Tue Sep 26 2023

...THE TORNADO WARNING FOR NORTH CENTRAL FRANKLIN COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 2997 8503 2999 8503 2999 8505 3001 8507
      3001 8508 3002 8508 3020 8490 3008 8473
      3001 8482 3001 8500 3000 8501 2997 8502
TIME...MOT...LOC 1249Z 226DEG 21KT 3007 8488 

$$

FLC045-077-261300-
/O.CON.KTAE.TO.W.0106.000000T0000Z-230926T1300Z/
Gulf FL-Liberty FL-
849 AM EDT Tue Sep 26 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 AM EDT FOR EASTERN
GULF AND SOUTH CENTRAL LIBERTY COUNTIES...
    
At 849 AM EDT, a severe thunderstorm capable of producing a tornado
was located 18 miles east of Stonemill Creek, or 19 miles northwest
of Carrabelle, moving northeast at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Twin Pole, Sumatra, and Owens Bridge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2997 8503 2999 8503 2999 8505 3001 8507
      3001 8508 3002 8508 3020 8490 3008 8473
      3001 8482 3001 8500 3000 8501 2997 8502
TIME...MOT...LOC 1249Z 226DEG 21KT 3007 8488 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

55-SCHOLL
985 
WWUS52 KTAE 261259
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
859 AM EDT Tue Sep 26 2023

FLC045-077-261309-
/O.EXP.KTAE.TO.W.0106.000000T0000Z-230926T1300Z/
Gulf FL-Liberty FL-
859 AM EDT Tue Sep 26 2023

...THE TORNADO WARNING FOR EASTERN GULF AND SOUTH CENTRAL LIBERTY
COUNTIES WILL EXPIRE AT 900 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 2997 8503 2999 8503 2999 8505 3001 8507
      3001 8508 3002 8508 3020 8490 3008 8473
      3001 8482 3001 8500 3000 8501 2997 8502
TIME...MOT...LOC 1259Z 226DEG 21KT 3010 8485 

$$

55-SCHOLL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Sep 26, 6:59 AM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 26, 6:59 AM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
659 AM EDT Tue Sep 26 2023

...New AVIATION...

.NEAR TERM...
(Today and tonight)
Issued at 353 AM EDT Tue Sep 26 2023

The pattern has changed and high pressure is no longer dominating
us. Instead, upper level troughing to our north and midlevel
shortwave will bring scattered to widespread showers to the region
today. A few rumbles of thunder will be possible as well, especially
for areas along and south of I-10. Heavy rain looks to be the
primary hazard for the period, with PWATs ranging from roughly 1.8
to 2.30 inches. This could lead to localized or nuisance flooding.
Rain chances will increase from north to south throughout the day
with a possible break in rain during the late afternoon perhaps
lingering into the overnight hours.

&&

.SHORT TERM...
(Wednesday through Thursday night)
Issued at 353 AM EDT Tue Sep 26 2023

An upper-level trough over the Mississippi River Valley will move
eastward into the Great Lakes and Appalachians by Thursday night.
Meanwhile, we'll continue to see shortwaves round the base of
this trough, keeping things rather unsettled around here through
the short term period. For Wednesday, PWATs still range from about
1.7 over southeast Alabama to 2.1 in the southeast Big Bend.
Thus, as a weak cold front sags southward into the area and
shortwaves moving through the area, expected high rain chances yet
again. Highest rain chances will be near the coast (around 90%)
dropping to near 60$ in our far northwestern counties. While there
is some instability and shear, they're both rather limited, and
severe weather is not anticipated. An isolated strong wind gust
though would be possible in the stronger storms. Highs will be
cloud- and rain-cooled in the upper 70s to lower 80s. Rain will
then be confined to the coastal areas and waters during the
overnight. Cloud cover will keep temperatures warm in the upper
60s to lower 70s.

By Thursday, the front starts to slip a bit farther south and we
start seeing a bit more dry air come into the northern parts of our
area as high pressure begins developing over the Appalachians. This
should push the highest rain chances into the waters and southeast
Big Bend (60-70%) with lower rain chances north of I-10 (30-50%).
However, we'll still see abundant cloud cover across the area, which
will limit highs again to the upper 70s to lower 80s.

&&

.LONG TERM...
(Friday through Monday)
Issued at 353 AM EDT Tue Sep 26 2023

High pressure re-establishes control over the forecast area for the
long term, though some weak troughiness may remain over the Gulf of
Mexico. The upper-level trough also gets left behind over our area
into the weekend. The magnitude of this differs however based on the
model camps, so there is some uncertainty in the forecast for this
weekend. This will help keep some rain chances for the coast into
the southeast Big Bend and offshore, but these will generally
decrease with each passing day. We'll see northeasterly flow bring
in some drier air. While highs climb back into the middle to upper
80s, lows will fall into the lower to middle 60s thanks to the drier
air.

&&

.AVIATION...
(12Z TAFS)
Issued at 656 AM EDT Tue Sep 26 2023

Rain has moved into the western FL Panhandle this morning, with
MVFR cigs and vis being reported at times at ECP. Expect this to
continue to expand north and east. Tweaked timing yet again in
the TAFs and introduced falling cigs to MVFR and then IFR for the
overnight. LIFR cigs are possible, with highest confidence at ABY
and VLD. Though the other sites could join in closer to the end of
the TAF cycle. Precip chances begin to renew perhaps after 9Z for
ECP. Confidence increases on rain chances increasing around 12Z
and into the next TAF cycle.

&&

.MARINE...
Issued at 353 AM EDT Tue Sep 26 2023

A trough of low pressure will slowly move westward south of the
coast today, bringing generally light east to southeast winds to
the waters. High pressure builds in from the north as a cold front
sinks southward. This will set up a tighter pressure gradient,
allowing winds to freshen late in the week, possibly to cautionary
levels. Seas will respond and build to 2 to 4 feet. Daily chances
for numerous showers and storms are expected over the waters with
the highest chances being over the far offshore zones.

&&

.FIRE WEATHER...
Issued at 353 AM EDT Tue Sep 26 2023

The only fire weather concern is the potential for low dispersions
across the FL Big Bend today. Wet weather is forecast for the next
few days, with drier weather looking possible around Friday.

&&

.HYDROLOGY...
Issued at 353 AM EDT Tue Sep 26 2023

A much wetter pattern is in place for the next few days as we see
abundant moisture return. Rainfall totals will generally be near 1.5
to 3 inches south of I-10 and about 0.5-1.5 inches north of I-10
through Friday morning. Some places near the coast (mainly east of
Panama City) could see isolated totals of 4-6 inches. The HREF PMM
QPF shows this possibility mostly in and around Apalachicola
where it outputs about 5 to 7 inches. This could lead to some
localized nuisance or even brief flash flooding if it falls fast
enough. However, This will be mainly away from the rivers, which
outside of the Aucilla are running low. Thus, no riverine concerns
are expected.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   83  71  81  70 /  90  40  90  40
Panama City   83  72  82  71 /  90  60  90  60
Dothan        84  69  79  68 /  40  30  70  30
Albany        83  70  78  67 /  50  40  70  30
Valdosta      82  70  80  69 /  80  50  80  30
Cross City    87  71  83  71 /  70  40  90  50
Apalachicola  83  73  81  73 /  90  70  90  70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for FLZ115.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...KR
SHORT TERM...Young
LONG TERM....Young
AVIATION...KR
MARINE...Young
FIRE WEATHER...KR
HYDROLOGY...Young

In the hours before

Special weather statement, Sep 26, 6:10 AM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
610 AM EDT Tue Sep 26 2023

FLZ014-114-261100-
Inland Gulf FL-Coastal Gulf FL-
610 AM EDT Tue Sep 26 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GULF COUNTY THROUGH
700 AM EDT/600 AM CDT/...

At 610 AM EDT/510 AM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles south of Port St. Joe, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Port St. Joe, Milltown, Highland View, St Joseph State Park, Cape San
Blas, Indian Pass, Simmons Bayou, Jones Homestead, Ward Ridge, Saint
Joe Beach, and White City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2964 8542 2992 8546 2991 8516 2968 8523
      2962 8539
TIME...MOT...LOC 1010Z 180DEG 16KT 2969 8531

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

72-ROGACHESKI
Special weather statement, Sep 26, 8:24 AM EDT, 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
824 AM EDT Tue Sep 26 2023

FLZ014-015-026-115-261300-
Inland Franklin FL-Liberty FL-Inland Gulf FL-Coastal Franklin FL-
824 AM EDT Tue Sep 26 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GULF...SOUTH
CENTRAL LIBERTY AND NORTHWESTERN FRANKLIN COUNTIES THROUGH 900 AM
EDT/800 AM CDT/...

At 824 AM EDT/724 AM CDT/, Doppler radar was tracking a strong
thunderstorm 14 miles north of Apalachicola, moving northeast at 25
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buck Siding, Sumatra, Howard Creek, Willis Landing, Creels, Beverly,
Hays Place, Owens Bridge, and Fort Gadsden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2976 8501 2994 8515 3013 8493 2990 8466
TIME...MOT...LOC 1224Z 237DEG 24KT 2993 8501

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

55-SCHOLL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 3:57 AM EDTRip Current StatementTAEFranklin, Walton47 hr
Sep 26, 4:19 AM EDTSpecial Marine WarningTAE116 min
Sep 26, 4:44 AM EDTSpecial Marine WarningTAE31 min
Sep 26, 5:29 AM EDTSpecial Marine WarningTAE61 min
Sep 26, 6:10 AM EDTSpecial Weather StatementTAEGulf50 min
Sep 26, 6:14 AM EDTAreal Flood AdvisoryTAEBay61 min
Sep 26, 6:28 AM EDTSpecial Marine WarningTAE3 hr
Sep 26, 7:23 AM EDTAreal Flood AdvisoryTAEBay, Gulf, Liberty2 hr
Sep 26, 7:53 AM EDTSpecial Marine WarningTAE3 hr
Sep 26, 8:24 AM EDTSpecial Weather StatementTAEFranklin36 min
Sep 26, 8:58 AM EDTSpecial Weather StatementTAELiberty32 min
Sep 26, 9:34 AM EDTAreal Flood AdvisoryTAEBay, Franklin, Gulf, Liberty3 hr
Sep 26, 10:43 AM EDTAreal Flood AdvisoryTAEFranklin, Jefferson, Liberty, Wakulla3 hr
Sep 26, 12:17 PM EDTSpecial Weather StatementTAETaylor28 min
Sep 26, 12:22 PM EDTAreal Flood AdvisoryTAEJefferson, Madison, Taylor3 hr
Sep 26, 12:41 PM EDTSpecial Weather StatementTAETaylor34 min
Sep 26, 12:43 PM EDTSpecial Marine WarningTAE62 min
Sep 26, 1:15 PM EDTSpecial Weather StatementTAELafayette30 min
Sep 26, 1:46 PM EDTSpecial Weather StatementTAETaylor29 min
Sep 26, 2:14 PM EDTSpecial Weather StatementTAEDixie31 min
Sep 26, 2:18 PM EDTSpecial Marine WarningTAE55 min
Sep 26, 2:39 PM EDTSpecial Weather StatementTAEDixie36 min
Sep 26, 4:43 PM EDTSpecial Marine WarningTAE35 min
Sep 26, 4:59 PM EDTSpecial Marine WarningTAE46 min
Sep 26, 5:13 PM EDTAreal Flood AdvisoryTAEBay, Gulf2 hr
Sep 26, 5:25 PM EDTSpecial Marine WarningTAE2 hr
Sep 26, 5:45 PM EDTSpecial Marine WarningTAE60 min
Sep 26, 6:27 PM EDTSpecial Marine WarningTAE79 min
Sep 26, 7:29 PM EDTSpecial Marine WarningTAE2 hr

Nearby

Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.